Virginia, 2024High Wind in Virginia, March 23, 2024
March 23, 2024 · NWS RNK · 1 event in 1 county or zone
After a cold front exited the Mid Atlantic during the day, northwest winds increased and became gusty by the evening to where a tractor trailer was blown over on Interstate 77 in Carroll County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a cold front exited the Mid Atlantic during the day, northwest winds increased and became gusty by the evening to where a tractor trailer was blown over on Interstate 77 in Carroll County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 23, 7:12 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 23, 7:12 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
812 PM EDT Sat Mar 23 2024
.SYNOPSIS...
Northwest winds will become gusty during this evening into
tonight. High pressure should bring dry weather and lighter
winds for Sunday through early Tuesday. The next chance of rain
will arrive by the middle of this week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 730 PM EDT Saturday...
Key Messages:
1. Gusty winds subside overnight.
2. Another night near or below freezing.
Gusty downsloping winds from the northwest continue with
minor to moderate cold air advection continuing. Winds decrease
overnight but remain a little gusty on the ridgetops. Clouds
have cleared out downwind of the mountains, but mountain stratus
is sticking around for much of the night. There is a 25-30
degree temperature gradient from northwest to southeast
this evening, with SE WV in the low 30s, and parts of the NC
Piedmont near 55-60F. Overnight lows from the low to upper 20s
are expected for the mountains, with low 30s for the piedmont.
As of 225 PM EDT Saturday...
Key Messages:
1) Winds will become gusty this evening and should subside
after midnight.
2) Dry weather is expected for Sunday.
The widespread rain from earlier this morning has exited to the
northeast, and only upslope showers can be detected on radar at
this time. Northwest winds will increase during the next few
hours as clouds begin to decrease. Gusts up to 45 mph are
expected along the southern Blue Ridge and up to 30 mph
elsewhere by sunset. There could be a few downed trees and
power lines due to the combination of wet soil and wind gusts.
Cold air advection tonight will push temperatures below freezing
for most locations. Lows in the 20s are expected along and west
of the Blue Ridge. The wind should relax after midnight as high
pressure builds north of the Mid Atlantic. Sunday should stay
dry, but there may be a breezy northeast flow across the
Piedmont during the day.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 120 PM EDT Saturday...
Key Messages:
1. Winds approach advisory criteria late Monday/Monday night in
parts of southeast WV and far southwest VA.
2. Minimum relative humidity values fall into the 20s Monday
afternoon.
3. Widespread light rain arrives in the mountains Tuesday into
Tuesday night.
The deterministic models are in good agreement that an upper
level ridge over our region Monday morning gradually shifts
east as a weakening upper level trof approaches Tuesday.
With a stacked area of high pressure over the region Monday
morning, went a few degrees below the NBM guidance for the
usual cool spots like TNB, BCB and MTV. Otherwise, on the
western edge of the surface wedge of high pressure across the
Clinch River Valley and parts of southeast WV, low level winds
increase with the GEFS ensembles indicating a greater than 70%
chance that wind gusts over 40 MPH will be possible in this
region. For now, these gusts appear to remain just below
advisory criteria, but will continue to be highlighted in the
HWO. With the best return of moisture well west of our area
Monday, minimum relative humidity values will be in the 20s
region-wide.
A fairly amplified upper air pattern will persist into Tuesday
as a weakening and slow moving upper level trof approaches
from the west, and with this high amplitude pattern, continued
to slow the westward expansion of rain showers during the day
Tuesday, with the highest PWAT values arriving after 21Z (5 PM).
These PWAT values are only slightly above the climatological
normals for this time of year, so don't expect any hydrologic
concerns for the short term period of the forecast.
Generally followed the NBM guidance for temps Tuesday and
Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 120 PM EDT Saturday...
Key Messages:
1. Lower than normal confidence regarding the ending time of
rain Thursday/Thursday night.
2. Above normal temperatures possible next weekend.
The WPC Cluster Prototype Page indicates a modest spread in
solutions regarding the strength and speed a southern stream
upper level system that moves just to our south and shifts east
of our area sometime late Thursday or Thursday night. As this
system becomes slightly negative tilted under the right rear
quad of a strong upper level jet, a coastal surface low pressure
system may form during this time. The location and strength of
this potential low will influence the westward extent of rain
and cloud cover, which obviously will impact temperatures. The
GEFS and NAEFS show a larger than normal spread of QPF for our
eastern areas, like DAN. If the worst case scenario
(stronger/slower) low forms, there may the potential for minor
river flooding with the NAEFS and to a lesser extent the GEFS
indicating small (<30%) chances of rivers exceeding action
stage.
Some of the 12Z deterministic guidance suggests a weaker/faster
solution and thus less rainfall.
Otherwise, near normal temperatures are expected mid to late
week, with the greatest chance of rain on Wednesday. There is
uncertainty with regard to the amplitude and location of a
building upper level ridge next weekend. While it appears the
axis of this upper level ridge will be to our west, there should
be some downslope component to the winds to allow temperatures
to warm on Saturday above values expected mid to late in the
week.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 725 PM EDT saturday...
It may take most of the night for MVFR ceilings to improve at
BLF and LWB, and at least a couple more hours at BCB. Elsewhere
we are VFR. NW winds gusting to 25-30 knots will diminish after
midnight as high pressure builds in from the west.
VFR conditions with clear skies are expected for Sunday. There
could be a breezy northeast flow for LYH and DAN during the day,
but gusts are only expected to peak around 20 knots.
EXTENDED AVIATION OUTLOOK...
VFR conditions are expected for Sunday night through Monday
night. There may be a breezy southeast wind for BLF and LWB
Monday with gusts up to 20 knots. Clouds will increase on
Tuesday as a low pressure system approaches from the west. The
next chance of rain and IFR/MVFR conditions occurs during
Tuesday night into Wednesday. Conditions will gradually improve
by Thursday as the low pressure system heads offshore.
&&
.FIRE WEATHER...
As of 745 PM EDT Saturday...
Key Messages:
1. Low RH values and gusty winds may bring heightened fire
danger to part of the region Monday.
Relative humidities will drop towards 20 to 30 percent during
the afternoon hours Sunday and Monday. A gusty southeast wind
will develop across southeast West Virginia, parts of
southwestern VA, and the western NC mountains Monday. Areas
generally west of a line from Lewisburg, WV, to Wytheville, VA,
to Boone, NC may see a heightened risk of fire danger. Scattered
chances of wetting rain are forecast Tuesday through Thursday.
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PW
NEAR TERM...PW/SH
SHORT TERM...PH
LONG TERM...PH
AVIATION...PW/SH
FIRE WEATHER...SH
Hazardous weather outlook, Mar 23, 7:35 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
835 PM EDT Sat Mar 23 2024
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-250045-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
835 PM EDT Sat Mar 23 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Carroll
- When
- March 23, 8:40 PM EST to 9:15 PM EST
- Where
- Carroll forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $40,000
- Reported by
- Department of Highways
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Gusty winds blew down a tractor trailer on Interstate 77 about two miles northeast of Lambsburg. A measured wind gust of 59 MPH from a trained spotter was observed just to the east of Interstate 77 and about two miles north-northwest of Cana.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, March 23 to 25, 202421 events
- Winter Storm in Maine, March 23, 202418 events
- Winter Storm and Winter Weather in Vermont, March 23, 202417 events
- Winter Weather in Colorado, March 23 to 25, 202415 events
- Heavy Snow and Winter Weather in Maine, March 23 to 24, 202413 events
- Winter Storm in New Hampshire, March 23, 202412 events
- Winter Storm and Winter Weather in Colorado, March 23 to 25, 202410 events
- Winter Storm and Winter Weather in New York, March 23, 20249 events
- Heavy Snow and High Wind in California, March 23 to 24, 202463 kt wind · 8 events
- Winter Storm and Winter Weather in Wisconsin, March 23 to 25, 20247 events
- Heavy Snow in Montana, March 23 to 24, 20245 events
- Winter Storm and Winter Weather in Minnesota, March 23 to 25, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161754.